Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 199, NWS Columbia, SC

July 28, 2008Columbia County, McDuffie County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2008, 3:58 PM EDT for Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 3:58 PM EDT (19:58 UTC)
Expired
Jul 28, 2008, 4:45 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 116 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:08 PM EDTHAIL 0.885 Sw Evans, GATV STATION AUGUSTA GEORGIA HAD A PUBLIC REPORT OF DIME TO NICKEL SIZE HAIL IN THE PATRIOTS PARK AREA NEAR GROVETOWN.
Jul 28, 4:10 PM EDTTSTM WND DMG7 Nw Evans, GALAW ENFORCEMENT REPORTS TREES DOWN AT THE INTERSECTION OF WASHINGTON RD. AND TUBMAN RD.
Jul 28, 4:11 PM EDTTSTM WND DMG5 Nw Grovetown, GALAW ENFORCEMENT REPORTS TREES DOWN AT THE INTERSECTION OF I-20 AND LOUISVILLE RD.
Jul 28, 4:15 PM EDTTSTM WND DMG4 Nw Grovetown, GALAW ENFORCEMENT REPORTS TREES DOWN AT THE INTERSECTION OF I-20 AND BAKERS PLACE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 281959
SVRCAE
GAC073-189-245-282045-
/O.NEW.KCAE.SV.W.0199.080728T1958Z-080728T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
358 PM EDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 445 PM EDT

* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GROVETOWN. THIS STORM WAS NEARLY STATIONARY.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE THOMSON...HARLEM AND
  FORT GORDON

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3353 8259 3368 8223 3365 8220 3363 8220
      3359 8213 3343 8193 3328 8230
TIME...MOT...LOC 1958Z 018DEG 1KT 3350 8222

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:34 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 28, 2:34 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT MON JUL 28 2008

.SYNOPSIS...
A WEAK COLD FRONT REMAINS ACROSS THE FORECAST AREA. ANOTHER COLD
FRONT WILL APPROACH FROM THE NORTH LATER IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE AND OBS SHOW CU DEVELOPING ALONG/S OF CONVERGENCE
BOUNDARY. DRIER AIR NWD...TDS IN THE 50S/60S AND SWD...TDS IN THE
70S. EXPECT SCT SHRA/TSRA TO CONTINUE ALONG/S OF BOUNDARY DURING
DAYTIME HEATING INTO THE EARLY EVENING HOURS. GUIDANCE AND LOCAL
NUMBERS VERY CLOSE AND HAVE STAYED NEAR/JUST BELOW GUIDANCE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
NAMWRF AND GFS INDICATE THAT MID/UPPER LEVEL TROFINESS ACROSS THE
AREA WILL BEGIN TO LIFT NWD TUE INTO WED...BEFORE S/W ENERGY MOVES
ACROSS THE GREAT LAKE/OH RIVER VALLEY WED AFTERNOON/NIGHT. WEAK
FRONTAL BOUNDARY EXPECTED TO REMAIN IN THE VICINITY TUE BEFORE
RETREATING NWD ON WED. MODEL TIME SECTIONS CONTINUE TO SHOW
ENOUGH LOW LEVEL MOISTURE THROUGH THE PERIOD AND INSTABILITY TO
WARRANT A SMALL POP FOR AFTERNOON/EARLY EVENING SHRA/TSRA.
GUIDANCE AND LOCAL NUMBERS SIMILAR...BUT FWC CONTINUES TO BE THE
COOLER GUIDANCE. FWC NUMBERS HAVE DONE MUCH BETTER THAN OTHER
GUIDANCE OVER THE PAST FEW WEEKS. HAVE STAYED CLOSE TO
FWC/CONSENSUS FOR TEMPS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
COLD FRONT APPROACHES FROM THE NORTHWEST LATER IN THE WEEK AS
UPPER LEVEL TROUGH RE-ESTABLISHES ITSELF OVER THE EAST COAST. GFS
SHOWS COLD FRONT PUSHING OFF THE SE COAST BY SATURDAY AND THEN
STALLING OFFSHORE SUNDAY. ALSO...BY SUN INTO MONDAY...MID/UPPER
LEVEL RIDGING TRIES TO BUILD EWD INTO THE AREA. STILL SOME
QUESTION HOW FAR FRONT WILL ADVANCE THROUGH THE CAROLINAS AT THIS
TIME SO WILL INCREASE POPS TO CHANCE FOR MUCH OF THE EXTENDED
PERIOD ALTHOUGH MOST OF THE CONVECTIVE ACTIVITY SHOULD BE DIURNAL
IN NATURE. TEMPS CLOSE TO CLIMATOLOGICAL VALUES.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. WEAK FRONTAL
BOUNDARY WILL REMAIN ACROSS THE CENTRAL PORTIONS OF THE FORECAST
AREA THIS EVENING. SLIGHTLY DRIER AIR MOVING IN NORTH OF THE
FRONT. MOSTLY CLEAR SKIES NORTH OF THE FRONT...WITH SCATTERED
CLOUDS 3.5KFT SOUTH OF THE FRONT. ISOLATED SHOWERS OR
THUNDERSTORMS MAY BE ENCOUNTERED AT KAGS...KDNL...AND KOGB DURING
THE AFTERNOON HOURS...BUT THIS ACTIVITY SHOULD DIMINISH BY SUNSET.
CONFIDENCE IN ANY ONE TAF SITE GETTING PRECIP IS LOW...SO WILL
ONLY INCLUDE CB IN CLOUD GROUP FOR NOW. POTENTIAL FOR FOG AFTER
06Z IS LOW DUE TO DRIER AIR. WINDS THROUGH THE PERIOD WILL BECOME
MORE VARIABLE AROUND 5 KNOTS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED TUESDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...77
NEAR TERM...77
SHORT TERM...77
LONG TERM...77
AVIATION...
Hazardous weather outlook, Jul 28, 5:29 AM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
529 AM EDT MON JUL 28 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
529 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 2:37 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT MON JUL 28 2008

GAZ040-064-SCZ018-025-281915-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-
237 PM EDT MON JUL 28 2008

...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA...EDGEFIELD...LINCOLN
AND MCCORMICK COUNTIES...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF EVANS...MOVING EAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Local storm report, Jul 28, 3:47 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             3 NW EVANS              33.54N 82.18W
07/28/2008  E0.75 INCH       COLUMBIA           GA   PUBLIC

            AT THE PUMPING STATION, ALONG HIGHWAY 104 NORTHWEST OF
            EVANS, PUBLIC REPORTED PENNY SIZED HAIL.

&&

CAL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:10 PM EDTSevere Thunderstorm WarningCAEColumbia, Richmond50 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.